Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough was aligned along the east coast of the U.S. Meanwhile, a vigorous closed low was diving southeast from the mid U.S. toward the southeast U.S. A cold front accompanied the leading upper trough and was moving through central Georgia early on March 1st as a low pressure system developed along the Georgia and South Carolina coast during the early morning hours of March 1st. Strong dynamics combined with moderate instability and abundant Gulf moisture to keep showers and thunderstorms going through much of the early morning hours of March 1st. Several of these storms became strong and required warnings, including one tornado warning. However, only one storm produced marginally severe penny-sized hail.
The bigger impact from this event was heavy rain. Several inches of rain fell across much of central Georgia in the two-day period of February 27th and 28th. Moderate to heavy snow fell in much of north central and northeast Georgia late on the 28th. The heavy rain and subsequent snow melt caused several creeks and streams to rise, with some exceeding bankful during this time frame. Flooding continued through March 3rd in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 28, 8:40 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Feb 28, 8:40 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EST SAT FEB 28 2009
.UPDATE...
THREAT OF THUNDER WILL CONTINUE AHEAD OF THE COLD FRONT...NOW MOVING
THROUGH THE SOUTHEAST PART OF THE CWA. THIS SHOULD CLEAR THE CWA BY
MIDNIGHT AND WILL THEREFORE NEED TO KEEP ISOLATED THUNDER FOR THE
EXTREME SOUTHEAST PART OF THE CWA THRU MIDNIGHT. WILL LOWER POPS
PRIOR TO 06Z FOR THE EXTREME SOUTHEAST AS PRECIP IS SCATTERED.
DRIZZLE/LIGHT RAIN IS INCREASING OVER NORTHWEST GA AND WILL NEED TO
RAISE POPS TO AT LEAST LIKELY FOR MUCH OF NORTH GA. BACK DOOR/WEDGE
FRONT CURRENTLY ALONG THE GSP/FFC CWA BORDER. THIS FRONT WILL MAKE
IT TO JUST EAST OF ATL BY 12Z AND CURRENT FORECAST HANDLES THIS.
THERE STILL COULD BE A MIX OF RAIN/SNOW TOWARD DAYBREAK AND WILL
KEEP THIS IN THE FORECAST FOR EXTREME NORTHWEST GA. NO OTHER CHANGES
PLANNED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 39 41 25 47 25 / 50 90 50 5 5
ATLANTA 35 40 26 46 25 / 40 80 20 5 5
BLAIRSVILLE 35 38 24 42 19 / 40 60 30 5 5
CARTERSVILLE 35 38 24 42 21 / 40 80 10 5 5
COLUMBUS 37 41 27 51 28 / 50 80 10 5 5
GAINESVILLE 35 39 26 42 23 / 40 80 30 5 5
MACON 41 43 28 51 23 / 70 80 30 5 5
ROME 37 38 25 47 25 / 40 80 5 5 5
PEACHTREE CITY 36 40 25 45 25 / 40 80 20 5 5
VIDALIA 45 45 30 50 25 / 90 90 30 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM SUNDAY TO MIDNIGHT EST SUNDAY
NIGHT FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...
BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MORGAN...
MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...
WILKES...WILKINSON.
WIND ADVISORY FROM 10 AM TO 10 PM EST SUNDAY FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...DAWSON...
DEKALB...DODGE...DOOLY...DOUGLAS...FANNIN...FAYETTE...FLOYD...
FORSYTH...GILMER...GORDON...GWINNETT...HALL...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...JONES...
LAMAR...LAURENS...LUMPKIN...MACON...MARION...MERIWETHER...
MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...PAULDING...PEACH...PICKENS...PIKE...POLK...PULASKI...
PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TAYLOR...TELFAIR...TROUP...TWIGGS...UNION...
UPSON...WALKER...WALTON...WEBSTER...WHEELER...WHITFIELD...
WILCOX...WILKINSON.
TORNADO WATCH UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: MONTGOMERY...TELFAIR...TOOMBS...WHEELER.
&&
13
Hazardous weather outlook, Feb 28, 9:38 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EST SAT FEB 28 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
938 PM EST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF CENTRAL GEORGIA.
.SYNOPSIS...
LOW PRESSURE WILL CONTINUE MOVING INTO THE CAROLINAS WHILE THE COLD
FRONT THAT WAS MOVING THROUGH CENTRAL GEORGIA HAD BECOME STATIONARY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE ISOLATED THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.
.DISCUSSION...
WITH THE COLD FRONT BECOMING NEARLY STATIONARY...THE SOUTHEAST PART
OF CENTRAL GEORGIA REMAINS IN A WARM UNSTABLE ATMOSPHERE. WHILE
CAPES HAVE DIMINISHED TO LESS THAN 500...THE ATMOSPHERE REMAINS
UNSTABLE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS. THE MAIN AREA FOR
ISOLATED THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM
LOUISVILLE...TO WARNER ROBINS...TO AMERICUS AND THE BEST TIME WILL
BE THROUGH 3 AM. THE STATIONARY FRONT WILL BEGIN A SLOW SOUTHWARD
DRIFT AFTER MIDNIGHT...AND BY DAYBREAK IT WILL BE IN SOUTH
GEORGIA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF ACCUMULATING SNOW SUNDAY ACROSS THE REGION. FOR
MORE INFORMATION SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT.
ALSO GUSTY WINDS ARE LIKELY SUNDAY ACROSS THE WESTERN PARTS OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION SEE THE LATEST WIND
ADVISORY STATEMENT. HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Feb 28, 6:28 PM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EST SAT FEB 28 2009
GAZ075-010000-
628 PM EST SAT FEB 28 2009
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GLASCOCK COUNTY
UNTIL 700 PM EST...
AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MITCHELL...AND MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 40 MPH ARE POSSIBLE AS THIS STORM
MOVES ACROSS GLASCOCK COUNTY THROUGH 700 PM EST. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE MITCHELL...EDGEHILL AND GIBSON.
Flood, Wilkes
- When
- March 1, 12:04 AM EST to March 2, 8:12 PM EST
- Where
- Wilkes County, 0.9 mi SW of Ficklin to 0.58 mi ESE of Little River
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.620, -82.790
Flooding was observed in western Washington county along the Little River, which forms the border between Washington and Taliaferro counties. The river exceeded the flood stage of 19.0 feet at 1204 am EST on March 1st and remained above flood stage until 912 pm EST on March 2nd. The river crested at 22.5 feet on March 1st at 845 am EST. Damage was confined to minor debris removal.
Hail, Emanuel
- When
- March 1, 5:20 AM EST to 5:26 AM EST
- Where
- Emanuel County, Modoc to 3 mi SE of Summertown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.650, -82.300
The public observed penny-sized hail on the north side of Swainsboro.
Flood, Spalding
- When
- March 1, 9:15 AM EST to March 3, 2:52 AM EST
- Where
- Spalding County, 1.35 mi WNW of Digbey to 0.69 mi WSW of Blantons Mill
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.260, -84.440
Flooding was observed along the Flint River, which forms the western border of Spalding county. The Flint River at Lovejoy just above Spalding county exceeded the flood stage of 12.0 feet at 915 am EST on March 1st. Flooding continued until 252 am EST on March 3rd. The river crested in this area at 12.9 feet on March 2, 2009. Damage was limited to minor debris removal.
Flood, Wilkinson
- When
- March 2, 7:03 PM EST to March 7, 3:55 PM EST
- Where
- Wilkinson County, 5.85 mi E of Toomsboro to 6.42 mi ENE of Nickelsville
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 32.820, -82.980
Flooding was observed along the Oconee River at Oconee for several days. The river gage along the Washington/Wilkinson county line near the city of Oconee reached flood stage at 703 pm EST on March 2nd and remained above flood stage until 355 pm EST on March 7th. The river crested at 21.3 feet on March 4th at 400 am EST. Damage was confined to minor debris removal.
Flood, Washington
- When
- March 2, 7:03 PM EST to March 7, 3:55 PM EST
- Where
- Washington County, 2.9 mi W of Harrison to 0.9 mi SW of Veal
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 32.820, -82.770
Flooding was observed along the Oconee River at Oconee for several days. The river gage along the Washington/Wilkinson county line near the city of Oconee reached flood stage at 703 pm EST on March 2nd and remained above flood stage until 355 pm EST on March 7th. The river crested at 21.3 feet on March 4th at 400 am EST. Damage was confined to minor debris removal.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, March 1 to 2, 20091 death · 23 events
- Winter Storm in Maryland, March 1 to 2, 20091 death · 2 injured · 5 events
- Heavy Snow in New York, March 1 to 2, 20091 death · 15 events
- Heavy Snow and Winter Weather in Georgia, March 1 to 2, 20091 injured · $1.5 million · 54 events
- Winter Storm in Missouri, March 1, 20091 death · 2 events
- Drought in Texas, March 1 to 31, 2009$10 million · 6 events
- Winter Storm and Winter Weather in Pennsylvania, March 1 to 2, 200912 injured · 10 events
- Winter Storm in Delaware, March 1 to 2, 200912 injured · 4 events
- Flash Flood and Winter Storm in California, March 1 to 4, 20092 injured · $110,000 · 1.25 in hail · 17 events
- Drought in Texas, March 1 to 31, 2009$207,000 · 18 events
- Winter Storm and Winter Weather in New Jersey, March 1 to 2, 20092 injured · 21 events
- Heavy Snow and Winter Weather in Tennessee, March 1, 200929 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159130, 156613, 159128, 159131, 159132.